Hail, Franklin (C)
- When
- June 30, 7:54 PM EST
- Where
- Franklin (C) County, 2.66 mi NW of Franklin
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.700, -76.950
Quarter size hail was reported.
Scattered severe thunderstorms along a frontal boundary produced damaging winds and large hail across portions of south central Virginia.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AKQ wrote it up.
Scattered severe thunderstorms along a frontal boundary produced damaging winds and large hail across portions of south central Virginia.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jun 30, 3:02 PM EST, 4 hours 52 minutes earlier.
Area Forecast Discussion National Weather Service Wakefield VA 402 PM EDT THU JUN 30 2016 .SYNOPSIS... A cold front approaches from the northwest tonight as high pressure remains over the western Atlantic. The front crosses the region late Friday into Friday evening, before stalling across North Carolina through early next week. && .NEAR TERM /UNTIL 6 AM FRIDAY MORNING/... Latest radar trends depict isolated to widely scattered showers developing along a dewpoint and instability gradient over central Virginia. Sea breeze convection has remained south of the Albemarle Sound thus far. Storm motion is slow in weak flow, generally to the northeast. Expect a slight uptick in coverage as a shortwave tracks across northern Virginia late this afternoon into this evening. MLCAPE progged around 1,000 J/kg North Carolina into central Virginia, with less instability noted toward the coast. Will retain chance POPs for scattered showers and thunderstorms inland. Less activity near the coast. SPC maintains a marginal risk for severe weather as inverted V soundings indicate the potential for gusty winds. Convection expected to wane this evening with the loss of daytime heating and instability. Upstream, scattered showers and thunderstorms over the central Appalachians progged to track into the Piedmont this evening. The shortwave tracking into the Piedmont along with divergence aloft expected to maintain widely scattered to scattered showers (and possibly a thunderstorm) from the Piedmont across the northern forecast area to the Delmarva through late tonight. Slight chance POPs maintained across the southeast as the wavy front kinks northward behind the northern Virginia wave. Lows in the upper 60's to low 70's under a partly cloudy sky. && .SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY/... Potent shortwave energy digs over the eastern Great Lakes Friday and into the Saint Lawrence River Valley. Associated cold front reaches the central Appalachians Friday morning. The front doesn't drop into the local area until late Friday, but pressure falls on the lee side of the mountains will result in added low level convergence along a thermal trough over the Piedmont. This trough, along with modest height falls and increasing winds aloft will provide the focus for scattered to possibly numerous showers and thunderstorms. Another area of low level convergence will exist along the diffuse frontal boundary in southeast Virginia and northeast North carolina. Low level return flow and 850mb temps warming to around 18C (+1 standard deviation) will push temperatures into the upper 80's to around 90. Dewpoints warming to around 70 and precipitable waters above 1.5 inches will result in an increasingly unstable air mass. MLCAPE values climb to around 1,500 to 2,000 J/kg. However, marginal deep layer shear, limited height falls, and modest mid level lapse rates (refer to anomalous 850mb temps) will limit the overall convection potential. SPC has expected a marginal risk of severe weather into the Delmarva for gusty winds and hail, with only general thunder back into the remaining forecast area. Coverage will be best over the Delmarva, and have increased POPs to likely. Solid chance elsewhere. Front reaches the coast Friday evening with lingering scattered showers and thunderstorms expected from the Northern Neck to the Delmarva. Drying after midnight as the best moisture pushes offshore. The front stalls in the vicinity of northeast North Carolina late Friday night. Lows range from the mid 60's northwest to mid 70's southeast. Short term guidance continues to stall the front over North Carolina Saturday through Sunday. Deep moisture pushes south of the local area Saturday, along with the best chances for measurable precip. Will keep mention of scattered showers and thunderstorms Saturday afternoon for far southern Virginia and northeast North Carolina as moisture begins to return in low level southwest flow. Highs in the mid to upper 80's under a partly cloudy sky north to mostly cloudy south. Front remains in the vicinity of northern North Carolina Saturday night through Sunday as several waves in the westerly flow ride along the front. Moisture also pools along the boundary with precipitable water values around 2 inches. Good storm motion may limit the overall potential for excessive rainfall Sunday, but anomalous moisture and several upper waves will likely result in periods of heavy rainfall. Highs Sunday only in the low 80's under a mostly cloudy sky. && .LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/... A frontal boundary shifts northward through the area Sunday night into Independence Day as a trough drops into the Great Lakes and a ridge builds over the East Coast. The general consensus is for the trough to push through the region Tuesday into Tuesday night, followed by a pattern that features a weak trough off the coast, with a mid/upper ridge centered over the Southern Plains and Lower Mississippi Valley Wednesday into Thursday. The 30/12z GFS remains more amplified during the Tuesday-Thursday period than GEFS mean and 30/12z ECMWF. PoPs will generally be diurnally driven Monday and Tuesday, averaging 30-40% across the area. PoPs drop to less than 15% by Wednesday as drier air builds in from the north. A shortwave trough dropping in from the NW could trigger some afternoon/evening showers/tstms by Thursday, but confidence with respect to details is low at this range (a week in advance). Forecast high temperatures are generally in the low/mid 80s Independence Day, and then trend into the mid 80s to around 90 Tuesday through Thursday. Lows will average in the mid 60s to low 70s. && .AVIATION /20Z THURSDAY THROUGH TUESDAY/... VFR conditions expected through the forecast period (outside of convection). The lingering frontal boundary along the VA/NC border will likely be the trigger for sct convection by 19z... with best timing for any activity to occur between 20-02Z mainly over southern TAF sites. Elected to keep thunder out of the forecast attm given the uncertainty of where echoes will be...and lack of development as of 18z. Kept a SCT/BKN CU deck at 5K ft. Models differ on CIG heights tonight once the pcpn dissipates but do indicate some patchy br late tonight. Outlook: Generally, VFR conds will prevail through much of the period. However, look for potential brief windows of diminished visibility and ceiling at all terminals in numerous showers/tstms each day in the period, mainly during the aftn/evening hours. && .MARINE... A SE wind will average aob 10kt through tonight as high pressure remains situated offshore with a trough inland. A cold front approaches from the NW Friday, which will result in a wind shift to SSW with speeds aob 15kt. The cold front drops into the area Friday evening, and pushes through later Friday night, with high pressure building into the area Saturday. A brief NNW surge is expected in the wake of the front early Saturday morning. Generally sub-SCA conditions are expected, but a brief period of wind gusts up to 20kt is possible over the Bay. The wind becomes NE and gradually diminishes Saturday. The front drops south of the area Saturday night into Sunday, and then lifts through the area Sunday night into Monday. A weak front approaches from the NW Tuesday. Seas average 2- 3ft through the period, with 1-2ft waves in the Bay. A brief period of 2-3ft waves is possible in the Bay Saturday morning with the aforementioned surge. && .CLIMATE... RIC now up to 7.81" for the month of June through 3pm today. This makes 2016 the 7th wettest June on record (2004 is wettest June with 9.93"). Also, the May-June total at RIC now stands at 17.60" and is the 2nd wettest (1972 is wettest with 17.69"). && .AKQ WATCHES/WARNINGS/ADVISORIES... MD...None. NC...None. VA...None. MARINE...None. && SYNOPSIS...SAM/TMG NEAR TERM...SAM SHORT TERM...SAM LONG TERM...AJZ AVIATION...JDM/MPR MARINE...AJZ CLIMATE...
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WAKEFIELD VA 405 PM EDT THU JUN 30 2016 MDZ021>025-VAZ048-060>062-064-066>069-075>078-080>086-088>090-099- 100-509>525-012015- DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES- FLUVANNA-PRINCE EDWARD-CUMBERLAND-GOOCHLAND-CAROLINE-LUNENBURG- NOTTOWAY-AMELIA-POWHATAN-WESTMORELAND-RICHMOND-NORTHUMBERLAND- LANCASTER-DINWIDDIE-PRINCE GEORGE-CHARLES CITY-NEW KENT-GLOUCESTER- MIDDLESEX-MATHEWS-SUSSEX-SURRY-JAMES CITY-ACCOMACK-NORTHAMPTON- WESTERN LOUISA-EASTERN LOUISA-WESTERN HANOVER-EASTERN HANOVER- WESTERN CHESTERFIELD-EASTERN CHESTERFIELD (INCLUDING COL. HEIGHTS)- WESTERN HENRICO (INCLUDING THE CITY OF RICHMOND)-EASTERN HENRICO- WESTERN KING WILLIAM-EASTERN KING WILLIAM-WESTERN KING AND QUEEN- EASTERN KING AND QUEEN-WESTERN ESSEX-EASTERN ESSEX-YORK-NEWPORT NEWS- HAMPTON/POQUOSON- 405 PM EDT THU JUN 30 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MARYLAND...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...EASTERN VIRGINIA...NORTH CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA AND SOUTHEAST VIRGINIA. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ012>017-030>032-102-VAZ065-079-087-092-093-095>098-012015- NORTHAMPTON-HERTFORD-GATES-PASQUOTANK-CAMDEN-WESTERN CURRITUCK- BERTIE-CHOWAN-PERQUIMANS-EASTERN CURRITUCK-MECKLENBURG-BRUNSWICK- GREENSVILLE-SOUTHAMPTON-ISLE OF WIGHT-NORFOLK/PORTSMOUTH-SUFFOLK- CHESAPEAKE-VIRGINIA BEACH- 405 PM EDT THU JUN 30 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST NORTH CAROLINA...SOUTH CENTRAL VIRGINIA AND SOUTHEAST VIRGINIA. .DAY ONE...TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. SHOWERS AND THUNDERSTORMS ARE EXPECTED LATE THIS WEEKEND INTO EARLY NEXT WEEK AS A FRONTAL BOUNDARY STALLS OVER THE REGION. HEAVY RAINFALL AND MINOR FLOODING IS POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MINNICK
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
550 PM EDT THU JUN 30 2016
VAZ082-089-090-523-524-302230-
YORK-CHARLES CITY-NEWPORT NEWS-SURRY-JAMES CITY-
550 PM EDT THU JUN 30 2016
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN SURRY...CHARLES
CITY...SOUTHERN JAMES CITY AND NORTHWESTERN YORK COUNTIES...THE
NORTHERN CITY OF NEWPORT NEWS AND THE CITY OF WILLIAMSBURG...
AT 549 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR SCOTLAND...OR
NEAR SURRY...MOVING EAST AT 20 MPH.
WIND GUSTS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
NEWPORT NEWS...WILLIAMSBURG...SURRY...COLLEGE OF WILLIAM AND MARY...
QUEENS LAKE...GROVE...CARVER GARDENS...LEE HALL...BUSCH GARDENS...
SCOTLAND...KINGS POINT...YORK TERRACE...JAMESTOWN...HOG ISLAND GAME
RESERVE...NEWPORT NEWS GOLF COURSE...GOVERNORS LAND...ALLIANCE...CAMP
PEARY...U.S. NAVAL WEAPONS AND LACKEY.
STRONG WIND GUSTS ARE POSSIBLE WITH THIS STORM. THESE WIND GUSTS ARE
CAPABLE OF KNOCKING DOWN TREE LIMBS...SMALL OR WEAKENED TREES...AND
BLOWING AROUND TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER
LIGHT OUTDOOR OBJECTS.
LAT...LON 3717 7653 3712 7692 3724 7694 3724 7692
3725 7691 3726 7688 3728 7688 3737 7662
3733 7657 3732 7657 3731 7656
TIME...MOT...LOC 2149Z 256DEG 16KT 3721 7685
SCALORASPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
708 PM EDT THU JUN 30 2016
VAZ087-088-092-010015-
SUSSEX-GREENSVILLE-SOUTHAMPTON-
708 PM EDT THU JUN 30 2016
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL GREENSVILLE...CENTRAL
SOUTHAMPTON...AND SUSSEX COUNTIES AND THE CITY OF EMPORIA...
AT 708 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR GREEN
PLAIN...OR NEAR EMPORIA...MOVING EAST AT 25 MPH.
WIND GUSTS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH
THIS STORM. IN ADDITION...RAINFALL AMOUNTS OF UP TO 1 INCH ARE
POSSIBLE.
LOCATIONS IMPACTED INCLUDE...
EMPORIA...WAVERLY...COURTLAND...WAKEFIELD...PURDY...SUSSEX...
JARRATT...STONY CREEK...HOMEVILLE...GREEN PLAIN...SEDLEY...
CLARESVILLE...CAPRON...LANES CORNER...GRIZZARD...FIELDS CROSSROADS...
NEWVILLE...SEBRELL...STORY AND VICKSVILLE.
STRONG WIND GUSTS ARE POSSIBLE WITH THIS STORM. THESE WIND GUSTS ARE
CAPABLE OF KNOCKING DOWN TREE LIMBS...SMALL OR WEAKENED TREES...AND
BLOWING AROUND TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER
LIGHT OUTDOOR OBJECTS.
LAT...LON 3687 7764 3688 7763 3690 7765 3688 7762
3711 7716 3710 7715 3710 7711 3708 7710
3708 7708 3707 7707 3707 7704 3705 7699
3676 7689 3672 7691 3660 7758
TIME...MOT...LOC 2308Z 254DEG 21KT 3675 7747
SCALORASPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
758 PM EDT THU JUN 30 2016
VAZ096-010045-
SUFFOLK-
758 PM EDT THU JUN 30 2016
...A SHOWER WITH HEAVY RAIN WILL AFFECT THE CITY OF SUFFOLK...
AT 757 PM EDT...A SHOWER WITH HEAVY RAIN WAS LOCATED OVER
CRITTENDEN... OR NEAR CHURCHLAND. THE STORM IS NEARLY STATIONARY.
RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE WITH THIS SHOWER.
LOCATIONS IMPACTED INCLUDE...
PORTSMOUTH...CRITTENDEN...HUNTERSVILLE AND HOBSON.
LAT...LON 3688 7658 3691 7653 3691 7652 3692 7650
3695 7651 3694 7648 3696 7649 3696 7650
3697 7650 3697 7651 3698 7651 3693 7638
3689 7639 3690 7641 3688 7641 3684 7644
TIME...MOT...LOC 2357Z 194DEG 4KT 3689 7649
SCALORASPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
815 PM EDT THU JUN 30 2016
VAZ088-089-092-093-010115-
SUSSEX-ISLE OF WIGHT-SURRY-SOUTHAMPTON-
815 PM EDT THU JUN 30 2016
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SURRY...ISLE OF
WIGHT...EASTERN SOUTHAMPTON AND NORTHEASTERN SUSSEX COUNTIES AND THE
CITY OF FRANKLIN...
AT 814 PM EDT...STRONG THUNDERSTORMS WERE CLUSTERED NEAR WAKEFIELD...
MOVING NORTHEAST AT 25 MPH.
WIND GUSTS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH
THIS STORM. IN ADDITION...RAINFALL AMOUNTS OF UP TO 1 INCH ARE
POSSIBLE.
LOCATIONS IMPACTED INCLUDE...
FRANKLIN...SMITHFIELD...WINDSOR...WAVERLY...COURTLAND...WAKEFIELD...
CLAREMONT...SURRY...ISLE OF WIGHT...IVOR...NEWSOMS...DENDRON...
HOMEVILLE...ELBERON...HUNTERDALE...SEDLEY...SCOTLAND...ZUNI...
CABIN POINT AND CAPRON.
STRONG WIND GUSTS ARE POSSIBLE WITH THIS STORM. THESE WIND GUSTS ARE
CAPABLE OF KNOCKING DOWN TREE LIMBS...SMALL OR WEAKENED TREES...AND
BLOWING AROUND TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER
LIGHT OUTDOOR OBJECTS.
LAT...LON 3704 7730 3711 7716 3718 7707 3723 7694
3722 7692 3723 7682 3719 7677 3720 7675
3691 7654 3690 7655 3685 7649 3688 7653
3690 7656 3674 7676 3661 7719
TIME...MOT...LOC 0014Z 239DEG 24KT 3691 7702
SCALORASPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
850 PM EDT THU JUN 30 2016
VAZ081-082-089-090-010130-
CHARLES CITY-SURRY-JAMES CITY-PRINCE GEORGE-
850 PM EDT THU JUN 30 2016
...A LINE OF THUNDERSTORMS WILL AFFECT NORTHWESTERN SURRY... PRINCE
GEORGE...SOUTHERN CHARLES CITY...AND SOUTHWESTERN JAMES CITY
COUNTIES...THE SOUTHEASTERN CITY OF PETERSBURG AND THE CITY OF
HOPEWELL...
AT 849 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM NEAR PETERSBURG TO NEAR CABIN POINT.
MOVEMENT WAS NORTHEAST AT 20 MPH.
WIND GUSTS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH
THESE STORMS.
. IN ADDITION...RAINFALL AMOUNTS OF UP TO 1 INCH ARE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
PETERSBURG...HOPEWELL...WILLIAMSBURG...CHARLES CITY...CLAREMONT...
DISPUTANTA...FORT LEE...PRINCE GEORGE...BURROWSVILLE...GARYSVILLE...
RUSTIC...JORDANS POINT...CABIN POINT...JORDAN POINT COUNTRY CLUB...
NEW HOPE...RICHARD BLAND COLLEGE...SPRING GROVE...
PRINCE GEORGE GOLF...NEW BOHEMIA AND WAYSIDE.
MOTORISTS SHOULD USE EXTRA CAUTION IN THE VICINITY OF THESE STORMS.
BE PREPARED FOR RAPID CHANGES IN WEATHER AND ROAD CONDITIONS. HEAVY
RAIN COULD CAUSE PONDING OF WATER ON ROADS...AND POSSIBLE MINOR
FLOODING OF DITCHES AND POOR DRAINAGE AREAS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE MORE THAN 10 MILES AWAY FROM A THUNDERSTORM.
SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3731 7729 3732 7727 3738 7725 3732 7674
3731 7673 3729 7673 3709 7694 3713 7740
3715 7740
TIME...MOT...LOC 0049Z 234DEG 17KT 3717 7735 3718 7698
JFOSTERThe Norfolk radar (KAKQ), 32 km away, was scanning. The volume nearest the first event began at 00:54 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
Quarter size hail was reported.
Large limbs were downed on power lines. Power outages were reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2016Every state in 2016This day in weather historyWarnings in Virginia, June 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 646495, 646496.